Puerto Rico, 2013

Wildfire in Puerto Rico, February 16, 2013

February 16, 2013 · NWS SJU · 1 event in 1 county or zone

Fuel dryness and enhanced sea breezes along with strong east southeast trade winds favored the development of fires mainly along the southern slopes of Puerto Rico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Fuel dryness and enhanced sea breezes along with strong east southeast trade winds favored the development of fires mainly along the southern slopes of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Feb 16, 11:39 AM AST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 16, 11:39 AM AST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1139 AM AST SAT FEB 16 2013

.UPDATE...SOME PASSING SHOWERS WERE NOTED MAINLY OVER THE SOUTH
COAST OF PUERTO RICO EARLY THIS MORNING. ALL THIS ACTIVITY
DISSIPATE LATE IN THE MORNING. MOSTLY SUNNY SKIES WITH MAXIMUM
TEMPERATURES ABOVE NORMAL ARE EXPECTED THIS AFTERNOON ALONG THE
NORTH COAST OF PUERTO RICO DUE TO A SOUTHEAST WIND FLOW ACROSS THE
REGION. NO CHANGES TO FORECAST GRIDS WERE MADE THIS MORNING.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS ALL TAF
SITES TROUGH TONIGHT.

&&

.MARINE...SEAS 6 FEET OR LESS AND WINDS OF 20 KNOTS OR LESS ARE
EXPECTED. SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS MOST COASTAL
WATERS.

&&

.FIRE WEATHER...CONTINUED FUEL DRYNESS AND ENHANCED SEA BREEZES
ALONG WITH INCREASING SOUTHEAST TRADE WINDS...WILL INCREASE THE
RISK OF FIRE CONDITIONS....ESPECIALLY ALONG THE SOUTHERN SLOPES
AND SOUTHEAST SECTIONS OF PUERTO RICO. ALL LOCAL RESIDENTS AND
VISITORS ARE URGED TO CONTINUE TO DISPOSE OF ALL FLAMMABLE
MATERIALS IN THEIR PROPER RECEPTACLES AND REPORT ANY SMOKE OR FIRE
SIGHTINGS TO THE LOCAL FIRE DEPARTMENT.

&&

.PREV DISCUSSION... /ISSUED 429 AM AST SAT FEB 16 2013/

SYNOPSIS... BROAD MID TO UPPER LEVEL HIGH PRESSURE RIDGE EXTENDS
ACROSS THE REGION FROM THE CARIBBEAN BASIN...THEN INTO THE
CENTRAL ATLANTIC. THE RIDGE WILL CONTINUE TO DOMINATE THE LOCAL
WEATHER CONDITIONS MAINTAINING RELATIVELY DRY AND STABLE CONDITIONS
WITH STRONG SUBSIDENCE ALOFT. SURFACE HIGH PRESSURE ACROSS THE
CENTRAL ATLANTIC IS HELPING TO PRODUCE MODERATE TRADE WINDS ACROSS
THE NORTHEAST CARIBBEAN. MEANWHILE A COLD FRONT RACING EASTWARD
ACROSS THE WEST AND SOUTHWESTERN ATLANTIC WILL SETTLE ACROSS
WESTERN HISPANIOLA BY SUNDAY...WHERE IT WILL BECOME STATIONARY AND
GRADUALLY DISSIPATE DURING THE EARLY PART OF NEXT WEEK. BY THEN
SURFACE HIGH PRESSURE WILL REESTABLISH AND STRENGTHEN NORTH OF THE
LOCAL REGION...AND TIGHTEN THE LOCAL PRESSURE GRADIENT...THUS
INCREASING THE EASTERLY TRADE WINDS ACROSS THE NORTHEAST CARIBBEAN.

DISCUSSION...MOSTLY DRY AND FAIR WEATHER CONDITIONS EXPECTED
ACROSS THE REGION OVER THE NEXT SEVERAL DAYS WITH LIMITED TO NO
SHOWER ACTIVITY ACROSS THE ISLANDS AND SURROUNDINGS WATERS. HIGH
PRESSURE NORTH OF THE AREA WILL MAINTAIN A PREVAILING EAST SOUTHEAST
WIND FLOW TODAY THEN GRADUALLY BECOME MORE EAST NORTHEAST LATE
SUNDAY INTO EARLY NEXT WEEK...AS HIGH PRESSURE STRENGTHENS NORTH
OF THE AREA AND INCREASES THE EASTERLY TRADES. FOR NOW LOOKING FOR
ONLY BRIEF PERIODS OF MOSTLY LIGHT PASSING SHOWERS AND MINIMAL
RAINFALL ACCUMULATIONS IF ANY THROUGH THE WEEKEND. SOMEWHAT OF A
BETTER CHANCE FOR ISOLATED TO SCATTERED SHOWER ACTIVITY ACROSS THE
ISLANDS EARLY NEXT WEEK AS A SURGE OF MOISTURE WILL BE BROUGHT
ACROSS THE REGION BY THE STRONG EASTERLY TRADE. FOR NOW SIGNIFICANT
WEATHER MAKER IS EXPECT TO AFFECT THE LOCAL REGION.

AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL TAF
SITES THROUGH AT LEAST 16/12Z. NO SIGNIFICANT OPERATIONAL WEATHER
IMPACTS ARE ANTICIPATED AT THIS TIME.

MARINE...SEAS WILL REMAIN AT 5 FEET OR LESS TODAY...WITH WINDS
GRADUALLY INCREASING ACROSS MOST COASTAL WATERS OVER THE REST OF
THE WEEKEND AND INTO EARLY NEXT WEEK. SMALL CRAFT SHOULD EXERCISE
CAUTION ACROSS MOST COASTAL WATERS. SMALL CRAFT ADVISORIES WILL
MOST LIKELY BE REQUIRED BY EARLY NEXT WEEK DUE TO ARRIVAL OF A
NORTH NORTHWEST SWELL COMBINED WITH CHOPPY SEA CONDITIONS DUE TO
INCREASING TRADE WINDS.

FIRE WEATHER...CONTINUED FUEL DRYNESS AND ENHANCED SEA BREEZES
ALONG WITH INCREASING EAST TO SOUTHEAST TRADE WINDS...WILL
INCREASE THE RISK OF FIRE DANGER CONDITIONS....ESPECIALLY ALONG
THE SOUTHERN SLOPES AND SOUTHEAST SECTIONS OF PUERTO RICO. ALL
LOCAL RESIDENTS AND VISITORS ARE URGED TO CONTINUE TO DISPOSE OF
ALL FLAMMABLE MATERIALS IN THEIR PROPER RECEPTACLES AND REPORT ANY
SMOKE OR FIRE SIGHTINGS TO THE LOCAL FIRE DEPARTMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  72  84  72 /  10  20  20  20
STT  84  74  84  74 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

71/64
Hazardous weather outlook, Feb 16, 4:35 AM AST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
435 AM AST SAT FEB 16 2013

AMZ710>745-PRZ001>013-170845-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
435 AM AST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-170845-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
435 AM AST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeast

When
February 16, 3:00 PM AST
Where
Southeast forecast zone
Reported by
Emergency Manager

Grass fires were reported between the municipalities of Guayama and Salinas.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437030.